Nebraska, 2007

Hail and Damaging Winds in Nebraska, June 22, 2007

June 22, 2007 · NWS OAX · 8 events in 5 counties and zones

to develop across the area by mid afternoon on June 22nd. The storms then sagged slowly south across the far southern sections of both states through late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak wind shift line that slipped slowly south across eastern Nebraska and extreme western Iowa combined with outflow from a large thunderstorm complex in central Iowa to cause a broken line of thunderstorms...a few severe...to develop across the area by mid afternoon on June 22nd. The storms then sagged slowly south across the far southern sections of both states through late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 3:00 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CDT FRI JUN 22 2007

.DISCUSSION...

THE MAIN CONCERN FOR THIS FORECAST IS THE EXTENT AND SEVERITY OF
TSTMS DEVELOPMENT THIS AFTN AND EVE.  DEVELOPMENT IN OUR AREA HAS SO
FAR BEEN SUPPRESSED BY LARGER SCALE SUBSIDENCE BEHIND WAVE IN IOWA...
AND ENTRAINMENT OF DRIER AIR ALOFT.  HOWEVER...THERE IS PLENTY OF
SFC BASED CAPE AND SOME VERTICAL DEVELOPMENT ALONG A WEAK FRONT FROM
S CENTRAL INTO E CENTRAL NEBRASKA.  BELIEVE TSTMS WILL DEVELOP ALONG
THIS LINE IN THE LATE AFTN AND THEN PROGRESS S BEFORE WEAKENING
LATER TONIGHT.  IF THIS FAILS...THERE SHOULD BE LITTLE DEVELOPMENT.

AFTER FRONT SAGS SOUTH TONIGHT...AREA SHOULD HAVE A BRIEF PERIOD OF
COOLER WX WITH SOMEWHAT LOWER DEW POINTS.  FRONT WILL THEN WASH OUT
IN KS AND MO.  BELIEVE 12Z GFS IS CLOSER TO THE MARK THAN
NAM...WHICH SEEMED TOO FAR NW WITH UPPER LOW REMAINING FROM CURRENT
CONVECTION.  BELIEVE WHATEVER IS LEFT OF THIS SHOULD REMAIN SOUTH
AND EAST OF OUR AREA.

RETURN FLOW SETS UP BY LATER IN THE WEEKEND...BUT EXPECT WARM DRY
AIR ALOFT FROM BUILDING UPPER RIDGE TO SUPPRESS ANY FURTHER TSTMS
INTO EARLY NEXT WEEK.  KEPT CLOSE TO PREVIOUS VERY WARM TEMPS FOR
SUNDAY AND MONDAY.

THE ONLY SIGNIFICANT CHANGE IN THE EXTENDED PART OF THE FORECAST WAS
TO GO ALONG WITH HPC IN PUTTING A WEAK FRONT THRU THE AREA NEXT TUE
OR TUE NGT.  THE GENERAL IDEA OF A CDFNT IS FAVORED BY RELATIVELY
STRONG UPPER SYSTEM MOVING ACROSS SRN CANADA WITH RIDGE ALOFT
TENDING TO PUMP UP SFC HIGH PRESSURE BEHIND IT.  LAST 3 OP GFS RUNS
HAVE BEEN FAIRLY CONSISTENT WITH THE TIMING...AND USED THIS TO
CONFINE POPS TO TUE AND TUE NGT.  IT WILL BE TOUGH TO GET MUCH
DEVELOPMENT WITH WARM AIR ALOFT.

DESPITE CDFNT...DO NOT THINK DAYTIME TEMPS WILL BE AFFECTED MUCH
BECAUSE OF UPPER RIDGE...AND LEFT THEM FAIRLY WARM.  A COUPLE OF
NIGHTS MIGHT DIP INTO THE 60S INSTEAD OF REMAINING AROUND 70 MIDWEEK.

AVIATION...

WK CONVERGENCE ZONE ALNG THE PLATTE RVR WL CONT TO PROVIDE THE CHC
FOR DEEP CONVECTION THIS EVNG. LACK OF OF GOOD CONVERGENCE...AND
LARGE SCALE SUBSIDENCE SHLD KEEP CONVECTION ISO/SCT IN NATURE. THIS
IS MOST LIKELY IN THE OMA AND LNK TERMINALS. MVFR TO IFR CONDTS
MIGHT BE POSSIBLE DIRECTLY UNDER ONE OF THE STRONGER CELLS.
OTHERWISE...LO LVL FLOW BACKS TO THE E LATER TONIGHT WHICH MAY ALLOW
FOR SOME MINOR VISBY REDUCTION FOR OFK/OMA. ALL VFR CONDS EXPECTED
AFTR 04Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

POLLACK/BOUSTEAD
Hazardous weather outlook, Jun 22, 3:27 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 PM CDT FRI JUN 22 2007

NEZ011-012-015>018-030>033-042-088>093-230230-
ANTELOPE-BOONE-CEDAR-CUMING-GAGE-JEFFERSON-JOHNSON-KNOX-MADISON-
NEMAHA-PAWNEE-PIERCE-PLATTE-RICHARDSON-STANTON-THURSTON-WAYNE-
427 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT.
A FEW STORMS MAY LINGER INTO SATURDAY MORNING IN SOUTHEAST NEBRASKA.
INSTABILITY IS NOT EXPECTED TO BE STRONG ENOUGH TO SUPPORT SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT
AS A WEAK COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR SATURDAY.

IAZ043-055-056-069-079-080-090-091-NEZ034-043>045-050>053-065>068-
078-230230-
BURT-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-HARRISON IA-
LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
427 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM.
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS EVENING AND
EARLY TONIGHT. STRONG INSTABILITY WILL LINGER THIS EVENING...BUT
WIND SHEAR IS WEAK.  ISOLATED SEVERE THUNDERSTORMS MAY PRODUCE
LARGE HAIL OR DAMAGING WIND.  LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
STORMS SHOULD WEAKEN LATE THIS EVENING...BUT SOME MAY PERSIST UNTIL
MORNING IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT
AS A WEAK COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING.

POLLACK

The radar

The Omaha radar (KOAX), 21 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Saunders

When
June 22, 3:38 PM CST
Where
Saunders County, Colon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.300, -96.620

Hail, Seward

When
June 22, 3:51 PM CST
Where
Seward County, Garland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.950, -96.980

Hail, Seward

When
June 22, 4:10 PM CST
Where
Seward County, 4.18 mi S of Garland
Measured
1 in hail
Reported by
Public
Coordinates
40.890, -96.980

The hail was also accompanied by very strong winds, the speed of which was unknown at the time.

Thunderstorm Wind, Butler

When
June 22, 5:47 PM CST
Where
Butler County, 2.09 mi SW of Dwight
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.059, -97.048

Thunderstorm winds estimated at 60 mph knocked down some 2 inch in diameter tree limbs.

Hail, Seward

When
June 22, 6:01 PM CST
Where
Seward County, 2 mi NE of Bee
Measured
0.75 in hail
Reported by
Public
Coordinates
41.040, -97.043

The hail occurred along with winds estimated at 60 mph.

Thunderstorm Wind, Seward

When
June 22, 6:01 PM CST
Where
Seward County, 2 mi NE of Bee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.040, -97.043

The winds were accompanied by penny size hail.

Hail, Lancaster

When
June 22, 7:43 PM CST
Where
Lancaster County, 4 mi E of Hallam
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -96.704

Thunderstorm Wind, Nemaha

When
June 22, 8:45 PM CST
Where
Nemaha County, 3 mi E of Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -95.943

A spotter reported thunderstorm winds estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28221, 28223, 28224, 28227, 28225, 28228, 28226, 28229.